N.Y. Ikunaiye1, B.A. Denue2, B.A. Aina3, R. Aderemi-Williams3 and H.E. Rawizza4
- Department of Pharmacy, University of Maiduguri Teaching Hospital, Borno State
- Department of Medicine, College of Medical Sciences, University of Maiduguri, Borno State.
- Department of Clinical Pharmacy, University of Lagos, Lagos State
- Harvard TH Chan School of Public Health, Boston MA, USA
Background: Zidovudine (AZT) is a common component of antiretroviral therapy (ART) in resource-limited settings. However, AZT is associated with myelotoxity that often presents with anaemia. The aim of this study was to determine the incidence of anaemia among patients initiated on AZT-containing and non-AZT containing ART regimens.
Methods: In this retrospective analysis, records from 800 ART-naïve HIV-infected patients were abstracted by simple random sampling from program databases. Rates of anaemia were compared between patients initiated on AZT- versus non- AZT-containing ART regimens. Patients were stratified according to absence (Group A) or presence (Group B) of baseline anaemia defined as haemoglobin < 10.5g/dl. Incidence was calculated as total cases of AZT-induced anaemia (group A) or worsening of anaemia (group B) during the study period divided by person-time at risk and adjusted per 100 person-years. Average time-to-event and survival curve were estimated using Kaplan Meier survival analysis.
Results: In group A (without baseline anaemia), the incidence of anaemia in the AZT-exposed versus non-exposed cohorts was 73.3 and 17.6 per 100 patient years at 6 months, and 60.5 and 8.5 per 100 patient years at 12 months, respectively. In group B, the incidence of worsening anaemia was 65.9 and 26.2 per 100 patient years at 6 months, and 57.5 and 17.9 per 100 patient years after 12 months in AZT-exposed and AZT-unexposed cohorts, respectively. The estimated time to event (developing anaemia) was 2.3 (1.5 – 3.4) months, while estimated to event (worseninig anaemia) was 2.0 (1.5 – 4.0).
Conclusions: HIV-infected patients initiated on AZT-containing ART are 2.7 and 4.5 more likely to develop anaemia at 6 and 12 months, respectively, compared to those initiating a non-AZT containing regimen. When censored at 12 months the overall incidence of AZT-related anaemia was estimated at 22.3% (38.2 incidences per person years). Majority (75%) of the AZT-related anaemia occurred early with estimated time-to-event occurring within the first 3.8 months
Keywords: Anaemia, Zidovudine, Antiretroviral therapy, Incidence
Dr. B.A. Denue
Department of Medicine,
College of Medical Sciences,
University of Maiduguri,
Anemia is a common hematological manifestation of HIV infection associated with mortality especially among those with advanced disease.1 Studies that estimate the prevalence of anemia among HIV infected persons in resource limited nations that bear the greatest burden of the disease indicate that it ranges from 40% to 90%.2 Several factors including stage of HIV, age, sex, ART regimen, cut off value for the definition of anemia, and geographical location contribute to the variation in rates of anaemia.2 Zidovudine (AZT), a thymidine nucleoside analog reverse transcriptase inhibitor (NRTI), is effective in the management of HIV infection. The projected market share of AZT for adults as a proportion of NRTI stood at 20% as of 2016 in most low and middle income countries.3 The WHO recommends use of tenofovir (TDF) as a component of first-line ART instead of AZT given the associated increased risk of anemia.4 AZT-induced anaemia often occurs soon after initiating treatment and this haematologic toxicity is thought to be dose-dependent. Further, AZT-induced anemia has been shown to increase the risk of mortality and morbidity and adversely affect quality of life of HIV-infected persons.5 Studies have established an association between anemia at baseline and decreased survival/increased disease progression in patients with HIV.3-5. AZT-induced anaemia could result from bone marrow depression, described as proliferative inhibition of red cell progenitors6 or reversible pure red cell aplasia (PRCA).7 In the Development of Antiretroviral Therapy in Africa (DART) study in Uganda, it was observed that 20% of patients developed new anaemia after initiation of AZT-containing ART, with 5% developing severe anaemia (hemoglobin level <6.5 g/ dL); 20% of the anaemia was classified as macrocytic and thus presumably AZT-related.8 Yet most of the studies that evaluated AZT-induced anaemia were conducted in Western countries and may not reflect findings from developing nations. There is a dearth of research from sub-Saharan Africa that has the highest burden of HIV infection. To the best of our knowledge, there are scarce published studies on AZTinduced anaemia in Nigeria, particularly the northeastern part of the country. We therefore evaluated the incidence of anaemia among HIV-infected patients treated with AZT-containing ART in northeastern Nigeria.